Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Spokane, WA

August 17, 2020Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 17, 2020, 6:25 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 6:25 PM PDT (01:25 UTC)
Expired
Aug 17, 2020, 6:31 PM PDT
In force
6 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 182 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:19 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3505 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS56 KOTX 180125
SVROTX
IDC061-069-180200-
/O.NEW.KOTX.SV.W.0020.200818T0125Z-200818T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
625 PM PDT Mon Aug 17 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Nez Perce County in north central Idaho...
  Lewis County in north central Idaho...

* Until 700 PM PDT.

* At 622 PM PDT, a severe thunderstorm was located 19 miles 
  northeast of Enterprise, moving northeast at 35 mph. The 
  thunderstorms are looking to enter Nez Perce County by 6:45PM. 
  Brief heavy downpours and wind gusts up to 50 mph are possible.

  HAZARD...50 mph wind gusts and penny size hail.

  SOURCE...Doppler radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kamiah, Lapwai, Craigmont, Nezperce, Culdesac, Winchester,
  Kendrick, Peck, Reubens, Mohler, Rogersburg, Waha, Gifford and
  Lenore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4609 11698 4659 11669 4663 11662 4663 11648
      4650 11645 4650 11637 4641 11630 4641 11619
      4630 11613 4623 11601 4621 11615 4615 11620
      4620 11643 4612 11651 4600 11653 4604 11664
      4596 11675 4589 11673 4586 11679
TIME...MOT...LOC 0122Z 231DEG 30KT 4565 11702 

HAIL...0.75IN
WIND...60MPH
 
$$

JS
1 follow-up statement
207 
WWUS56 KOTX 180131
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
631 PM PDT Mon Aug 17 2020

IDC061-069-180138-
/O.CAN.KOTX.SV.W.0020.000000T0000Z-200818T0200Z/
Nez Perce ID-Lewis ID-
631 PM PDT Mon Aug 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NEZ PERCE AND LEWIS COUNTIES
IS CANCELLED...
                
Severe Thunderstorm Warning has been cancelled and no severe 
thunderstorms are expected at this time. Gusty winds are still 
possible with storms moving in from the southwest. The storms will 
be closely monitored. 

A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
north central Idaho...and southeastern Washington.

LAT...LON 4609 11698 4659 11669 4663 11662 4663 11648
      4650 11645 4650 11637 4641 11630 4641 11619
      4630 11613 4623 11601 4621 11615 4615 11620
      4620 11643 4612 11651 4600 11653 4604 11664
      4596 11675 4589 11673 4586 11679
TIME...MOT...LOC 0127Z 231DEG 30KT 4569 11696 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:22 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 17, 4:22 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
422 PM PDT Mon Aug 17 2020

.SYNOPSIS...
Widely scattered thunderstorms capable of producing gusty winds
will be possible this evening across far southeast Washington and
the southern Idaho Panhandle. Temperatures will be quite hot again
on Tuesday with much of the Inland Northwest well into the 90s and
a few spots in the Columbia Basin near 100. Temperatures will
gradually return closer to average by Thursday and remain
seasonably warm through the weekend.

&&

.DISCUSSION...

UPDATE: Severe Thunderstorm Watch added to Asotin and Garfield
counties in Washington and Lewis and Nez Perce in Idaho, in
coordination with the Storm Prediction Center (SPC) through
10 PM this evening. Thunderstorms over SE Oregon will have the
potential for move up toward our region later this evening, with
the best estimate sometime after 6 to 7 PM and potentially
impacting the watch area. The main threats will be the potential
for locally damaging winds, but we will monitor for large hail as
well.

Tonight into Tuesday Morning: We will be watching radar and
satellite trends this evening. There have been a few thunderstorms
developing this afternoon over the mountains near the Canadian
border north of Republic and Colville. Storm steering flow will
take any cells that form in Washington quickly into Canada. This
convection should diminish early this evening. Another area to
monitor will be clusters of thunderstorms over the high terrain of
Oregon. There is enough mid-level moisture and upper level support
for these clusters to persist well into the evening and possibly
overnight. Gusty outflow winds and lightning will be a concern for
far southeast Washington and the southern Idaho Panhandle this
evening. Places like Anatone, Lewiston, Kamiah, and Grangeville
could experience outflow of 40 mph or more sufficient to produce
scattered tree damage and localized blowing dust. Additional high
based showers are advertised during the early morning hours across
the Palouse, Spokane area, and the Idaho Panhandle. With cloud
bases expected to be at or above 10 thousand feet and marginal
elevated CAPE, early morning showers don't look to carry a high
threat of lightning, but there may be some gusts of 20 to 30 mph
along with these showers. Don't expect a lot of rain in this
environment. The air mass below the high cloud bases will be quite
dry.

Tuesday afternoon into Tuesday Night: Mid level clouds and
convective debris should disperse in the afternoon leading to
another hot day. Highs near 100 will be a good bet around Moses
Lake, Ritzville, and Omak and mid to upper 90s elsewhere across
the Inland Northwest. Southeast Washington, the L-C Valley, and
southern Idaho Panhandle may once again have the potential for
gusty outflow winds and lightning as scattered storms born over
northeast Oregon possibly track toward Lewiston, Winchester, and
Kamiah. Increasing onshore flow Tuesday will yield another locally
breezy day. Gusty winds and low humidity may prompt additional Red
Flag warnings for portions of central Washington.

Wednesday: The influence of Tuesday's onshore flow will finally
penetrate eastern Washington and north Idaho on Wednesday.
Afternoon temperatures should be down into the upper 80s to mid
90s. While still well above average for mid August, we should be
able to allow our Heat Advisories and Warnings expire. /GKoch

Wednesday Night to Monday: The Inland NW will see limited
shower chances, some breezy periods and a trend toward less hot
temperatures. Overall highs drop toward the mid-80s and lower 90s,
with lows in the 50s and lower 60s.

So the long-wave pattern will feature a trough of the Gulf of AK
that will send disturbances into our region, while it begins
weakening. However models agreement falters toward the end of the
period. But first between Wednesday night and Friday several of
those embedded shortwave disturbances pass. Much of the moisture
that comes with these are fairly elevated, save for near the
Cascades. A boundary does linger near the SE CWA. The most
significant push from the west comes around Friday. Look for
periodic clouds across the region. Shower chances will be found
near the Cascades, expanding out toward the western basin through
northern mountains Friday afternoon. Most of the convective
instability remains near to just southeast of the forecast area,
toward the Clearwaters into Montana. However we will have to watch
for some elevated instability and possible dry convection around
later Thursday into Friday. The risk is very low at this point as
that instability is not impressive at all. More notably is the
potential for breezy/gusty winds. We could see wind gusts near
20 mph on Thursday and around 20-30 mph Friday. At this point RH
values are expected to be above critical thresholds in terms of
fire weather concerns, but the fuels remain dry of course and it
will be breezy.

Then from Saturday to Monday the area sees the shower threat
retreat to the primarily the Cascades and decrease into early next
week. The flow generally continues to flatten. We will still have
to deal with some gap winds near the Cascades. The end this
period is when there is some model disagreement, with the
deterministic GFS bringing the Gulf of AK trough inland. The
other guidance, including the ensemble versions of the GFS and
ECMWF, retrograde it further offshore or just keep it relatively
in place. So the general trend in the forecast is based on that.
/Cote'

&&

.AVIATION...
00Z TAFS: Look for potential amendments to the LWS and PUW TAFs
this evening as we monitor radar trends over eastern Oregon. At
this time, it looks like the window of opportunity for
thunderstorms is in the 02-05z time frame...if the cells hold
together coming down from the higher terrain. Additional late
night and early morning showers will be possible for LWS, PUW,
GEG, SFF, and COE. This high cloud base activity probably won't
carry much measurable rain, but may produce temporary wind gusts
that may need to be added through amendments as well. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  97  62  91  59  85 /  20  20  10   0   0   0
Coeur d'Alene  67  96  62  90  58  84 /  20  20  10   0   0   0
Pullman        66  95  59  88  56  83 /  30  20  20   0   0   0
Lewiston       74  99  70  95  66  90 /  30  20  30  10  10  10
Colville       59  98  56  93  53  87 /   0  10  10   0   0  10
Sandpoint      60  93  56  88  55  82 /  10  20  10   0   0  10
Kellogg        67  93  64  87  61  82 /  20  30  10  10   0  10
Moses Lake     66 101  61  94  60  89 /  10  10  10   0   0   0
Wenatchee      70  98  67  93  68  87 /   0   0   0   0   0  10
Omak           64 100  61  94  63  88 /   0   0  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Tuesday for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

     Excessive Heat Warning until 8 PM PDT Tuesday for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Heat Advisory until 8 PM PDT Tuesday for East Slopes Northern
     Cascades-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands.

     Excessive Heat Warning until 8 PM PDT Tuesday for Lower Garfield
     and Asotin Counties-Moses Lake Area-Okanogan Valley-Spokane
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau-Wenatchee Area.

     Red Flag Warning until 7 PM PDT this evening for East Washington
     Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Aug 17, 4:59 AM PDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
459 AM PDT Mon Aug 17 2020

IDZ001>004-026-027-WAZ031>033-035>038-042-181200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-East Slopes Northern Cascades-
459 AM PDT Mon Aug 17 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Very hot and dry weather continues across the region today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Temperatures in the 90s to near 100 will continue through
Tuesday. Several consecutive days of heat will heighten the
potential for heat related illnesses for those that work outdoors
and for people who lack air conditioning.

WAZ034-041-043-044-181200-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
459 AM PDT Mon Aug 17 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Very hot and dry weather continues across the region today. Breezy
southwest winds will develop this afternoon and evening,
especially in the Okanogan Valley, elevating concerns of fire
spread.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Upper 90s to triple digit heat will continue through Tuesday.
Several consecutive days of heat will heighten the potential for
heat related illnesses for those that work outdoors and for people
who lack air conditioning.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:38 PM PDTSpecial Weather StatementOTXNez Perce37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.